Q:

What are some long-term side effects of phenobarbital?

A:

Quick Answer

Some of the most common long-term side effects of phenobarbital usage include decreased calcium levels, bone loss, physical dependency and changes to the body's soft tissues, according to the Epilepsy Foundation. Withdrawal symptoms may also occur in cases in which a patient who has used phenobarbital for long periods of time stops taking the medication abruptly.

Continue Reading

Full Answer

A patient who has taken phenobarbital for more than five years should have a bone density test performed by his physician in addition to taking vitamin D and calcium supplements to help prevent bone loss, recommends the Epilepsy Foundation. Symptoms of soft tissue changes include joint pain and thickening of the palms or the bottoms of the feet. Patients experiencing these changes should bring them to their prescribing physicians' attention.

A person who has taken phenobarbital for long periods of time may experience severe withdrawal symptoms such as increased anxiety, hallucinations, difficulty sleeping and seizures if he stops taking the medication without gradually reducing the dosage under a physician's guidance. In cases where a doctor prescribed phenobarbital for anxiety or insomnia, long-term use may reduce the medication's efficacy. Physical dependency and addictive behavior are increased risk factors for patients who are either long-term users or have a history of substance addiction, explains WebMD.

In 2008, the Food and Drug Administration issued a statement for physicians, patients and caregivers indicating an increased risk of suicidal behavior and ideation among users of antiepilectic medicines, including phenobarbital. While such symptoms appeared in patients as early as one week after beginning use, doctors should monitor patients who take or have taken phenobarbital for any length of time for suicidal behavior, according to the FDA.

Learn more about Side Effects

Related Questions

Explore